ID 821
File
Authors
Keywords
aging
immunohistochemical staining
nitric oxide
testosterone replacement
Abstract
The effects of testosterone replacement on the nitric oxide (NO) concentration and activity of NO synthase (NOS) in the penis were investigated. Male Wistar rats (n = 39) were divided into 5 groups: 14-week-old males, 13-month-old males, 15-month-old males, 15-month-old males treated with low-dose testosterone replacement and 15-month-old males treated with high-dose testosterone replacement. The testosterone concentration in serum and the NO concentration in penile tissue were measured, and the endothelial NOS (eNOS) and neuronal NOS (nNOS) expressions were examined immunohistochemically. The testosterone concentration in serum tended to decrease with aging, but the 15-month-old testosterone-replaced rats maintained almost the same level as the 14-week-old rats. Nitrite and nitrite/nitrate concentrations in penile tissue tended to decrease with aging. Nitrite concentrations in the 15-month-old rats were significantly higher in the testosterone-replaced groups than in the non-replaced group, but no significant difference in nitrite/nitrate concentration was recognized between the 15-month-old rats not treated and treated with testosterone replacement. Immunohistochemical staining for eNOS and nNOS demonstrated a decreasing expression of the 2 NOSs with aging and recovering of the NOSs by testosterone replacement. The results of this study suggest that NO plays a major role in the mediation of penile erection, and testosterone replacement may favorably alter age-related erectile dysfunction.
Publisher
Tottori University Faculty of Medicine
Content Type
Journal Article
ISSN
1346-8049
NCID
AA00892882
Journal Title
Yonago Acta medica
Current Journal Title
Yonago Acta medica
Volume
44
Issue
1
Start Page
45
End Page
53
Published Date
2001-03
Text Version
Publisher
Rights
Yonago Acta medica 編集委員会
Citation
Yonago Acta medica. 2001, 44(1), 45-53
Department
Faculty of Medicine/Graduate School of Medical Sciences/University Hospital
Language
English